I wonder if alternating would work - Restless Legs Syn...

Restless Legs Syndrome

16,029 members10,138 posts

I wonder if alternating would work

Gmc54
Gmc54

I took Pramipexole (mirapex) for quite a while at the lowest dose, then it stopped working. I then went on to Tramadol, and it is now nowhere near as effective as it once was, so presumably I am augmenting on this drug as well. Yoga sometimes helps, but not always.

Has anyone tried alternating their meds? I thought about asking my GP for Pramipexole one month and Tramadol the next. That way hopefully as these drugs are completely different from one another the body would not get used to one particular medication, and therefore avoid the dreaded augmentation.

4 Replies

Hi Gmc54.As you no yes i did take pramipexol for a few years till it stoped working. My doctor took me off them and put me on ropinirole but little did he no he was supposed to take me off them slowly and introduce ropinirole, i did not no this at the time till i read about it on hear from other suffers. I have learnt a lot from this site to witch i am greatfull. So if you come off them do it slowly. Best wishes x

Yes; I've tried a variety of alternating regimes. I tried alternating neupro patches with kratom with about 8 weeks on each I am currently using a much shorter alternating regime of pramipexole (5 days out of every 7) and kratom (on the other two days). I think it is possible - but it would probably be necessary to stay on the lowest possible dose of pramipexole and a fairly low dose of the opioid.

I'm in the UK and I have been alternating for a couple of years and found it the only sustainable option. I use Rotigotine patches, which I have found personally the best way to admininster a dopamine agonist, starting at the lowest dose of 1mg. It takes about 3 months to 'augment' my way up to 3mg, and when I'm there and 3mg no longer works I take a drug holiday. This involves a month of initially hardcore meds ('Nightnurse' and Clonozepam) which I can reduce gradually over the month almost to zero as the natural dopamine returns, and then I start the cycle again. For me, the three months of patches are life lived totally normally, and I'm very grateful for that. The month that constitutes the drug holiday is a bit tough, as you live in a kind of twilight zone, especially at the beginning when you need a high dose of something heavy to get you to sleep. Luckily I'm self-employed and can work around that month to some extent. My family are all aware of the what part of the cycle I'm in and make allowances accordingly (detailed early morning conversations on Clonozepam not recommended). But it is the only pattern that works for me; others may be able to tolerate other drugs for the 'holiday' (Gabapentin etc), and that would probably be much less 'crushing' than taking the sedative option.

Regards/Tim

Thanks all.

I would love to hear more from people who are mixing and matching.

Medical advice to the contrary. I am inclined to trust the testimony of patients.

You may also like...